California, 2007

Dense Smoke in California, September 4 to 9, 2007

September 4 to 9, 2007 · NWS REV · 1 event in 1 county or zone

The Moonlight Fire in Lassen County produced dense smoke across portions of northeast California.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

The Moonlight Fire in Lassen County produced dense smoke across portions of northeast California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 4, 8:21 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 4, 8:21 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
921 PM PDT TUE SEP 4 2007

.UPDATE...
COLD FRONT BLASTING THROUGH THE AREA AND LOWERING TEMPERATURES
INTO THE UPPER 40S AND LOWER 50S OVER PLUMAS...LASSEN AND NORTHERN
WASHOE COUNTIES. IT HAS BEEN A FEW MONTHS SINCE TEMPERATURES HAVE
BEEN THIS LOW DURING THE EVENING. A SURE SIGN THAT SUMMER IS NEARING
AN END AND AUTUMN AND WINTER ARE NOT FAR OFF.

SOME IMPRESSIVE SHOWERS AND STORMS WERE KICKED OFF ALONG THE FRONT
WHEN IT WAS UNDER THE UPPER LOW OVER NORTHWEST NEVADA AND
NORTHEAST CALIFORNIA. STATIONS IN LASSEN AND NORTHERN WASHOE
REPORTED UP TO 0.40 INCHES OF RAIN AND THERE WAS PROBABLY SOME
SMALL HAIL TOO. A FEW SHOWERS ARE STILL OVER NORTHERN WASHOE AND
EXPECT THEM TO CONTINUE TONIGHT WITH THE COLD POOL AND INSTABILITY
PROVIDED BY THE UPPER LOW.

FRONT REACHED THE RENO AREA AROUND 830 AND WILL CONTINUE TO MOVE
SOUTHEAST THROUGH WESTERN NEVADA TONIGHT. BEHIND THE FRONT WINDS
SHIFTED TO THE NORTH AND NORTHWEST WITH 30-40 MPH GUSTS AND
BLOWING DUST. WINDS APPEAR TO BE DROPPING OFF ABOUT 1.5-2 HOURS
AFTER THE FRONTAL PASSAGE. WINDS SOUTH OF I-80 MAY REMAIN A BIT
STRONGER THAT WHAT IS CURRENTLY FORECAST FOR AFTER MIDNIGHT AS THE
FRONT WORKS THROUGH THESE AREAS.

OTHER BIG ISSUE THIS EVENING IS THE SMOKE FROM THE MOONLIGHT FIRE.
THE PLUME WAS VERY IMPRESSIVE ON RADAR...VISIBLE AND IR
SATELLITE...AND SEEING IT FROM THE OFFICE WINDOW. PLUME GREW
RAPIDLY AS THE FRONT INTERACTED WITH IT...WHICH PUSHED SOME EXTRA
MOISTURE AND COLD AIR ALOFT TO INCREASE INSTABILITY TO BUILD A
VERY IMPRESSIVE THE PYROCUMULUS.  USED RADAR AND IR SATELLITE TO
ESTIMATE THE TOP OF THE PYROCUMULUS TO 30,000 FEET

WINDS WORKING ON THE PLUME ARE PUSHING TO THE EAST-SOUTHEAST.  AS
THE WINDS ALOFT CONTINUE TO BACK TO THE NORTH BEHIND THE UPPER LOW
PLUME WILL PASS OVER EASTERN PLUMAS...SOUTHERN LASSEN. STILL
CONCERNED THE SMOKE COULD REACH THE RENO-SPARKS OR EVEN THE TAHOE
BASIN LATE TONIGHT.  WILL CONTINUE TO MONITOR AND ISSUE ADDITIONAL
SPECIAL WEATHER STATEMENTS AS NEEDED.

WILL MAKE UPDATES TO THE PRODUCTS BY 1000 PM TO CLEAN UP THE
HAZARD HEADLINES AND LOWER WINDS NORTH OF I-80 FOR THE REST OF
TONIGHT. REMAINDER OF THE FORECAST ON TRACK. BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY EXPIRES AT 10 PM PDT THIS EVENING FOR
     NVZ001-002- 004.

     RED FLAG WARNING EXPIRES AT 10 PM PDT THIS EVENING FOR
     NVZ450-453-459.

CA...LAKE WIND ADVISORY EXPIRES AT 10 PM PDT THIS EVENING FOR
     CAZ071>073.

     RED FLAG WARNING EXPIRES AT 10 PM PDT THIS EVENING FOR
     CAZ272-273.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Sep 4, 5:45 AM PST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PDT TUE SEP 4 2007

CAZ070>073-NVZ001>005-050700-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
645 AM PDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS AREA OF LOW PRESSURE WILL PASS THROUGH NORTHERN
PORTIONS OF NEVADA TODAY. THIS WILL HELP GENERATE STRONG WINDS OVER
MOST OF THE REGION STARTING THIS MORNING AND LASTING INTO THE
EVENING. THE HIGHER RIDGES IN THE SIERRA WILL SEE GUSTS INCREASE TO
NEAR 50 OR 60 MPH THIS MORNING...WITH GUSTS OF 35 TO 40 MPH LIKELY ACROSS
THE REGION TODAY...INCLUDING THE VALLEYS OF WESTERN NEVADA AND
EASTERN CALIFORNIA.

THESE WINDS CAN CAUSE TRAVEL DIFFICULTIES FOR HIGH PROFILE
VEHICLES SUCH AS SEMIS AND RVS...AND ANY VEHICLE WITH A TRAILER.
BE PREPARED FOR ENCOUNTERING GUSTY CROSS WINDS IF TRAVELING THROUGH
THE AREA TODAY. IN ADDITION...STRONG GUSTY WINDS WILL LIKELY CREATE
AREAS OF BLOWING DUST IN WESTERN NEVADA THROUGH THIS EVENING...MAINLY
ALONG AND EAST OF HIGHWAY 95.

LAKE WIND ADVISORIES ARE IN EFFECT THROUGH THIS EVENING DUE TO THE
HAZARDS THESE WINDS PRESENT TO BOATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HIGH WINDS OR
BLOWING DUST TUESDAY TO THE NATIONAL WEATHER SERVICE IN RENO.

MCGUIRE

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Sep 4, 4:37 PM PST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
537 PM PDT TUE SEP 4 2007

NVZ004-005-050115-
NORTHERN WASHOE COUNTY-WESTERN NEVADA BASIN AND RANGE INCLUDING
PYRAMID LAKE-
537 PM PDT TUE SEP 4 2007

...STRONG THUNDERSTORM NORTH OF GERLACH...

AT 531 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTH OF GERLACH OVER THE GRANITE
RANGE...AND MOVING EAST AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40
MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH THIS STORM.

THROUGH 615 PM PDT...AREAS NORTH OF GERLACH AND THE SOUTHERN PARTS
OF THE BLACK ROCK DESERT WILL BE AFFECTED BY THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, Sep 4, 5:55 PM PST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
655 PM PDT TUE SEP 4 2007

CAZ071-072-NVZ002-003-050400-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE
655 PM PDT TUE SEP 4 2007

...SMOKE FROM THE MOONLIGHT FIRE...

AT 640 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A
COLD FRONT INTERACTING WITH THE LARGE SMOKE PLUME OF THE MOONLIGHT
FIRE. AS THE COLD FRONT PASSES OVER THE FIRE DURING THE NEXT 30
MINUTES...WINDS WILL SHIFT TO THE NORTH AND BEGIN TO PUSH THE SMOKE
SOUTHWARD TOWARD THE RENO-TAHOE AREA.

IF THE SMOKE PLUME HOLDS TOGETHER ESTIMATES THE SMOKE COULD REACH...
   DOYLE BY 730 PM PDT...
   COLD SPRINGS...RED ROCK AND STEAD BY 800 PM PDT...
   DOWNTOWN RENO-SPARKS BY 830 PM...
   NORTH END OF LAKE TAHOE BY 845 PM...

VISIBILITIES WITH THE PLUME MAY DROP BELOW 3 MILES CAUSING
TRAVEL DIFFICULTIES ALONG HIGHWAY 395. INDIVIDUALS WITH RESPIRATORY
PROBLEMS MAY WANT TO STAY INDOORS LATER THIS EVENING.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

HTTP://WEATHER.GOV/RENO

BRONG
Special weather statement, Sep 4, 7:25 PM PST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
825 PM PDT TUE SEP 4 2007

CAZ071-NVZ003-050545-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-GREATER RENO-
CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SPARKS...VERDI...GARDNERVILLE
825 PM PDT TUE SEP 4 2007

...UPDATE ON SMOKE FROM THE MOONLIGHT FIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THE LARGE SMOKE
PLUME OF THE MOONLIGHT FIRE IS STARTING TO MOVE SOUTH OVER EASTERN
PLUMAS COUNTY. THE PLUME WILL CONTINUE TO PUSH SOUTH OVER EASTERN
PLUMAS COUNTY AND LASSEN COUNTY SOUTH OF HERLONG THROUGH 1030 PM.
THERE REMAINS A CHANCE THE SMOKE WILL REACH PORTIONS OF THE RENO
SPARKS AREA LATER THIS EVENING.

AS TEMPERATURES CONTINUE TO COOL THE SMOKE PLUME WILL REMAIN
CLOSER TO THE GROUND. THIS WILL ALLOW THE SMOKE TO REDUCE
VISIBILITIES TO BELOW 3 MILES. INDIVIDUALS WITH RESPIRATORY
PROBLEMS MAY WANT TO STAY INDOORS THIS EVENING.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

HTTP://WEATHER.GOV/RENO

BRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense smoke. Local standard time, as filed.

Dense Smoke, Lassen/Eastern Plumas/Eastern Sierra

When
September 4, 10:00 PM PST to September 9, 9:00 AM PST
Where
Lassen/Eastern Plumas/Eastern Sierra forecast zone
Reported by
Trained Spotter
Coordinates
40.086, -120.650 (the zone’s center; the record gives no point)

Dense smoke from the Moonlight Fire in Lassen County affected much of Lassen, eastern Plumas, and eastern Sierra Counties for almost a week. Visibilities were occasionally down to less than one-half mile.

What these are

Dense Smoke
Smoke reducing visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53568.